Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Taking Keppra for seizures. Advised to change to Epilim or Depakine. Same medicine?

Hi Doctor, my brother had been prescribed Keppra 250mg for his seizure many years now. he still has sign of seizure once in awhile. Dr in singapore prescribes him a new med Valproate sodium chrono ( Epilim Chrono) and Dr in Vietname prescribes him Depakine 500mg and Valparine 200 Alkaletes. He was told to change from Keppra to the new meds,but i wonder if they are the same.
Asked On : Fri, 26 Oct 2012
Answers:  2 Views:  340
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist 's  Response
The new medications are not the same as Keppra. If seizures are only once in a while then I would advice that the dose of Keppra should first be built up to maximum tolerated dose required for seizure control before switching over to other medications. It would be advisable to stick to one centre for the follow up treatment. The medications can be hiked only slowly to determine the best dosage. Frequently changing doctors does not allow that process smoothly.
Good luck.
Answered: Fri, 26 Oct 2012
I find this answer helpful
General & Family Physician Dr. Ravi P Manglani's  Response
The accepted guidelines state that in treatment of seizures, we start the patient on a single drug and adjust the dose to the maximal tolerated dose that achieves optimal seizure control( start low and go slow). If the breakthrough seizures have been occurring increasingly more often , then changing the drug or adding another drug maybe advised. To answer your question, Keppra and Valproate are not the same(have different mechanisms of action), but are both effective for a lot of the different types of seizures(broad spectrum). A practical approach to seizures while on medication is to maintain a seizure diary or calendar, so that triggers of seizures maybe identified and avoided (stress, alcohol, menses, lack of sleep). If this does not help, talk to your doctor about changing\ adding another drug. I hope your brother feels better...
Thank you
Answered: Fri, 26 Oct 2012
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor